Vancomycin as a Rare Cause of Drug-Induced Cytopenias

Blood sample for hematology testing

By Martina M. McGrath, MD
May 30, 2017

Vancomycin is a glycopeptide antibiotic, with activity against gram positive organisms, including MRSA. It is widely prescribed for hospital-acquired infections, device-related infections, and treatment of resistant organisms. While side effects such as red man syndrome, ototoxicity, and nephrotoxicity are well recognized, immune thrombocytopenia is a less common, but potentially severe, complication of vancomycin therapy. Indeed, because many affected patients are critically ill or treated with other potential culprit agents such as heparin, vancomycin-induced platelet destruction can go unrecognized.

What is the mechanism of thrombocytopenia during vancomycin treatment? In the largest case series in the literature, Von Drygalski and colleagues reported on 29 patients with vancomycin-dependent antiplatelet antibodies.1 They found an antiplatelet IgG antibody in patient serum which bound to platelets in the presence of vancomycin. A high degree of specificity was present, and no binding was seen in the absence of vancomycin. The platelet receptor glycoprotein IIb/IIIa was identified as the most common site of antibody binding.

On review of the clinical presentation of affected patients, vancomycin led to profound thrombocytopenia, with patients suffering ~93% reduction in platelet count, and with a nadir platelet count ~10/mm.3 This occurred on average seven days after initiation of therapy and was associated with significant bleeding in around a third of affected patients.1

Discontinuation of vancomycin leads to prompt improvement in most, with platelet counts returning to normal after four to six days.1,2 Resolution was delayed in patients with renal failure, most likely reflecting delayed clearance of vancomycin.  Finally, platelet transfusions do not appear to be very beneficial in the acute setting, presumably due to ongoing platelet destruction while vancomycin is still circulating.

Others have reported sudden onset thrombocytopenia (within 6-24 hours) following vancomycin administration in patients who were previously exposed, indicating a rapid onset secondary or anamnestic antibody response.2 It was postulated that these patients had suffered an earlier, probably unrecognized, episode of vancomycin-induced thrombocytopenia, and indicates that long-term avoidance may be necessary in these patients.

Vancomycin has also been reported to cause neutropenia, most commonly during or following prolonged treatment.3,4 A retrospective study published in 2006 reported a 12% incidence of neutropenia in patients on home vancomycin infusions, with 3% having an ANC <500/mm.3 Affected patients had been treated for around 4 weeks prior to development of neutropenia.5 Similar to vancomycin-induced thrombocytopenia, resolution of neutropenia reportedly also occurs rapidly following drug discontinuation.3,4 While no inciting antibody has been identified, this is also thought to be an immune-mediated process.

References:

  1. Von Drygalski A, Curtis BR, Bougie DW, et al. Vancomycin-induced immune thrombocytopenia. The New England Journal of Medicine. 2007;356:904-10.
  2. Rowland SP, Rankin I, Sheth H. Vancomycin-induced thrombocytopaenia in a patient with severe pancreatitis. BMJ Case Reports. 2013;2013.
  3. Segarra-Newnham M, Tagoff SS. Probable vancomycin-induced neutropenia. The Annals of pharmacotherapy. 2004;38:1855-9.
  4. Duff JM, Moreb JS, Muwalla F. Severe neutropenia following a prolonged course of vancomycin that progressed to agranulocytosis with drug reexposure. The Annals of pharmacotherapy. 2012;46:e1.
  5. Pai MP, Mercier RC, Koster SA. Epidemiology of vancomycin-induced neutropenia in patients receiving home intravenous infusion therapy. The Annals of pharmacotherapy. 2006;40:224-8.

Headshot of Dr. McGrathDr. Martina McGrath is an Instructor in Medicine at Harvard Medical School, and a member of the Renal Division, Department of Medicine, at Brigham and Women’s Hospital, both in Boston. Dr. McGrath is the Medical Editor for the Trends in Medicine blog.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s